Exp Clin Endocrinol Diabetes 2006; 114(10): 596-598
DOI: 10.1055/s-2006-924124
Case Report

© J. A. Barth Verlag in Georg Thieme Verlag KG · Stuttgart · New York

Severe Hypernatraemia Due to Nephrogenic Diabetes Insipidus - a Life-Threatening Side Effect of Chronic Lithium Therapy

L. Sze 1 , B. Ulrich 2 , M. Brändle 1
  • 1Division of Endocrinology and Diabetes, Department of Internal Medicine, Kantonsspital St. Gallen, St. Gallen, Switzerland
  • 2Department of Anesthesiology, Kantonsspital St. Gallen, St. Gallen, Switzerland
Further Information

Publication History

Received: December 20, 2005 First decision: March 10, 2006

Accepted: March 24, 2006

Publication Date:
19 December 2006 (online)

Abstract

Renal toxicity of long-term lithium therapy is a common problem. Nephrogenic diabetes insipidus is the most frequently encountered complication, but often remains unrecognised because of the rather benign symptoms. We present a patient with long-term lithium therapy who developed life-threatening hypernatraemia due to insufficient oral fluid intake after elective spinal surgery. Careful daily substitution of up to 25 l of hypotonic fluids led to full recovery within 9 days. Nephrogenic diabetes insipidus should always be considered in lithium-treated patients undergoing elective surgery in order to avoid severe hypernatraemia.

References

Correspondence

Lisa Sze, M.D. 

Division of Endocrinology and Diabetes

Department of Internal Medicine

Kantonsspital St. Gallen

Rorschacherstraße 95

9007 St. Gallen

Switzerland

Phone: +41/71/494 11 54

Fax: +41/71/494 61 21

Email: lisa.sze@bluewin.ch